Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 76, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2012, 8:55 PM EDT for Fairfield County, Kershaw County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2012, 8:55 PM EDT (00:55 UTC)
- Expired
- May 14, 2012, 9:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC
The radar
The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 9:25 PM EDT | HAIL 1 | 10 Ene Ridgeway, SC | QUARTER SIZED HAIL REPORTED AT COLONEL CREEK MARINA. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
343
WUUS52 KCAE 150055
SVRCAE
SCC039-055-150145-
/O.NEW.KCAE.SV.W.0076.120515T0055Z-120515T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
855 PM EDT MON MAY 14 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT
* AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES NORTHWEST OF CAMDEN...OR 13 MILES EAST OF WINNSBORO...AND
MOVING EAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMDEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE WATEREE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3450 8053 3424 8052 3430 8094 3443 8095
3448 8066 3449 8063 3448 8063 3450 8059
3449 8058 3449 8055 3451 8054
TIME...MOT...LOC 0055Z 265DEG 19KT 3436 8082
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:01 PM EDT, 54 minutes earlier.
Area forecast discussion, May 14, 8:01 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 801 PM EDT MON MAY 14 2012 .SYNOPSIS... LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL SLOWLY MOVE EAST ACROSS THE REGION THROUGH TONIGHT. HIGH MOISTURE WILL CONTINUE AHEAD OF THIS SYSTEM. SOME DRYING IS EXPECTED TUESDAY WHICH WILL RESULT IN SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... TONIGHT THE UPPER TROUGH WILL BE SLOW MOVING AS IT MOVES INTO THE REGION AND WILL CONTINUE TO PROVIDE UPPER SUPPORT OVERNIGHT... ESPECIALLY DURING THE EVENING HOURS. STORM GENERATION CONTINUES ALONG A FRONTAL BOUNDARY IN THE NORTH AND OUTFLOW BOUNDARIES IN THE SOUTH. DECIDED TO GO WITH 60-80 PERCENT POPS THOSE LOCATIONS THE NEXT 2-3 HOURS AND WILL KEEP THE 40 PERCENT CHANCE ELSEWHERE. HEAVIER SHOWERS AND THUNDERSTORMS MAY PRODUCE UP TO ONE INCH OF RAIN. TEMPERATURES TONIGHT WILL BE LIMITED BY INCREASED DEWPOINTS AND CLOUDS AND PRECIPITATION...GENERALLY IN THE MID 60S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... SURFACE TROUGH WILL REMAIN ACROSS THE AREA THROUGH THE PERIOD AND SHOULD PROVIDE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. AIR MASS APPEARS TO REMAIN MODERATELY MOIST AND INCREASINGLY UNSTABLE THROUGH THE PERIOD. SOME DRYING SUGGESTED BY MODELS ESPECIALLY GFS...HOWEVER EXPECT PRECIPITABLE WATER TO REMAIN RELATIVELY HIGH...NEAR 1.5 INCHES AT TIMES WITH PERSISTENT SOUTHWEST MOIST 850MB FLOW AHEAD OF UPPER LEVEL TROUGH ACROSS THE MISSISSIPPI VALLEY AND MIDWEST. SEVERAL SHORT WAVE TRIGGERS LIKELY TO ROTATE THROUGH THE REGION...WHICH SHOULD AID THUNDERSTORM DEVELOPMENT...HOWEVER TIMING OF WAVES DIFFICULT. FORECAST HIGH CHANCE POPS DURING THE LATE AFTERNOON AND EVENING TUESDAY...POSSIBLY LATE INTO TUESDAY NIGHT ASSOCIATED WITH POSSIBLE STRONGER SHORT WAVE. CHANCE WEDNESDAY ESPECIALLY EAST MIDLANDS WHERE DEEPER MOISTURE IS AND STRONGER UPPER LEVEL FORCING IS LOCATED. TEMPERATURES SHOULD BE WARMER TUESDAY AND WEDNESDAY WITH SOME BREAKS IN THE OVERCAST MID MORNING THROUGH EARLY AFTERNOON. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... MEDIUM RANGE MODELS HAVE COME INTO REASONABLE AGREEMENT WITH POTENTIAL COASTAL LOW OFF THE CAROLINA COAST DURING THE EXTENDED FORECAST PERIODS. BOTH GFS/ECMWF PUSH THE TROUGH FAR ENOUGH OFF THE COAST THAT CONFIDENCE HAS INCREASED THAT THE SYSTEM LIKELY WILL NOT AFFECT THE FORECAST AREA VERY MUCH. HIGH PRESSURE BUILDS DOWN THE EAST COAST THURSDAY AND FRIDAY AS AN UPPER RIDGE BUILDS OVER THE LOWER MISSISSIPPI VALLEY NORTHWARD INTO THE OHIO VALLEY FOR THE WEEKEND. THIS WILL YIELD DRY WEATHER OVER OUR AREA THROUGH THE WEEKEND WITH NEAR NORMAL TEMPERATURES EXPECTED. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... UPPER TROUGH STILL TO THE WEST OF THE FORECAST AREA BRINGING PLENTY OF MOISTURE ON LOW LEVEL SOUTH TO SOUTHWEST WIND FLOW. SHOWERS AND A FEW THUNDERSTORMS MAY DEVELOP NEXT 2-3 HOURS AT TAF SITES BUT WILL LEAVE OUT MENTION OF CONVECTIVE ACTIVITY EXCEPT FOR OGB WHERE SHOWERS OR THUNDERSTORMS ARE POSSIBLE UNTIL AROUND 01Z OR 02Z. BUT WITH THE SUN SETTING...THE HEATING WILL BE GONE AND THE CONVECTIVE ACTIVITY SHOULD BE OVER FOR THE NIGHT. WITH ANY SHOWER OR THUNDERSTORM...THERE MAY BE BRIEF IFR-MVFR CONDITIONS THIS EVENING. AFTER MIDNIGHT...MOIST SOUTHWEST WIND FLOW WILL CONTINUE IN THE LOWER LEVELS AND IT SHOULD FAVOR MORE IFR STRATUS CEILING THAN IFR FOG. WILL GO MAINLY MVFR VSBYS WITH FOG MOST LOCATIONS TUESDAY NEAR DAYBREAK BUT WILL HAVE LOWER IFR VSBYS AT AGS AND OGB. AFTER 14Z TUESDAY MORNING...CONDITIONS SHOULD HAVE IMPROVED TO VFR AGAIN BUT SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AGAIN BY TUESDAY AFTERNOON. DUE TO UNCERTAINTY AS TO TIMING AND AERIAL COVERAGE...DECIDED TO LEAVE MENTION OF SHOWERS AND THUNDERSTORMS OUT OF TAF SITES. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR TO IFR CONDITIONS POSSIBLE AGAIN WEDNESDAY MORNING AS LOW PRESSURE SYSTEM SLOWLY MOVES EAST. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, May 14, 6:23 PM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 623 PM EDT MON MAY 14 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-152230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 623 PM EDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED EARLY TONIGHT. A FEW STORMS MAY BECOME SEVERE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 14, 6:40 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 4 NNW COPE 33.43N 81.04W
05/14/2012 M1.00 INCH ORANGEBURG SC PUBLIC
QUARTER SIZE HAIL 4 MILES NW OF COPE.
&&
DSLocal storm report, May 14, 6:56 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 1 N DENMARK 33.34N 81.14W
05/14/2012 BAMBERG SC LAW ENFORCEMENT
TREES DOWN ALONG HWY 321.
0645 PM HAIL BAMBERG 33.30N 81.03W
05/14/2012 M1.00 INCH BAMBERG SC LAW ENFORCEMENT
QUARTER SIZE HAIL ON THE NORTH EDGE OF THE CITY OF
BAMBERG.
&&
DSLocal storm report, May 14, 7:26 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 ESE ROWESVILLE 33.36N 80.79W
05/14/2012 M1.00 INCH ORANGEBURG SC PUBLIC
QUARTER SIZE HAIL EAST OF ROWESVILLE.
&&
DSLocal storm report, May 14, 7:53 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 4 E BAMBERG 33.30N 80.96W
05/14/2012 M1.00 INCH BAMBERG SC PUBLIC
QUARTER SIZE HAIL EAST OF BAMBERG NEAR THE EDISTO RIVER.
SMALL LIMBS DOWN.
&&
DSLocal storm report, May 14, 8:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 4 SSW LANCASTER 34.67N 80.80W
05/14/2012 LANCASTER SC LAW ENFORCEMENT
TREE DOWN ON JB DENTON RD AT THE BRIDGE.
0743 PM TSTM WND DMG 9 SW PAGELAND 34.68N 80.51W
05/14/2012 LANCASTER SC LAW ENFORCEMENT
TREE DOWN ON NATURE RESERVE RD.
&&
DSLocal storm report, May 14, 8:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL NEESES 33.54N 81.13W
05/14/2012 M1.75 INCH ORANGEBURG SC PUBLIC
HAIL REPORT AND PICTURE SENT TO WIS-TV.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:19 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Fairfield, Lancaster | 116 min |
| May 15, 2:12 PM EDT | River Flood Advisory | CAE | Chesterfield, Marlboro | 3 days |
| May 15, 3:04 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 23 hr |
| May 15, 3:16 PM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 23 hr |
| May 15, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| May 15, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 31 min |
| May 15, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 28 min |
| May 15, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 42 min |
| May 15, 5:51 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 24 min |
| May 15, 6:07 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 23 min |
| May 15, 6:39 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 36 min |
| May 15, 7:50 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.